Do Nails That Crack & Split Down the Center Indicate Protein Deficiency?

Nutritional deficiencies can cause a multitude of symptoms, including changes in the health and appearance of your fingernails. Although protein plays a major role in your overall state of health, a deficiency of this nutrient does not cause splitting or cracking of your nails. Cracks in your fingernails may occur due to environmental conditions or can appear in response to an inadequate consumption of certain nutrients.

Protein

Eating a balanced diet provides adequate amounts of protein for most people. Women require about 46 g of protein each day, while men need about 56 g per day. Food sources of protein include beans, nuts, dairy products, eggs, meats, fish and poultry. A protein deficiency can cause symptoms that include skin lesions, apathy, edema and tender arms and legs. Although you may not notice any difference in your nails, hair changes are common. If you have a protein deficiency, your hair may look and feel brittle, straight and dry.

Cracking Nails

Splitting due to nutritional deficiencies tends to affect toenails as well as fingernails. Iron deficiency is a common cause of nail problems. An iron deficiency may lead to nails that crack easily and grow slowly. Niacin and biotin supplements may help reduce nail splitting. Other vitamins that may help improve the health and appearance of your nails include copper, vitamins C, B12 and B6, as well as folic acid.

Other Causes

Nutritional deficiencies are uncommon, and environmental causes are the most likely culprit of nail problems in people who consume varied diets. Repeatedly wetting and drying your nails is the most common reason for developing splits and cracks. Wearing gloves and using lotion may help protect your nails and minimize cracking from environmental conditions.

Precautions

Let your doctor know if you experience signs of a nutritional deficiency. Blood tests can help reveal nutritional deficiencies and provide valuable information regarding your diet and your state of health. Consuming excess amounts of nutrients may cause various side effects. Talk to your doctor before taking nutritional supplements to treat a medical illness or a suspected deficiency, especially if you take medication or have a chronic health disorder. Some supplements can interact with certain medications.

REFERENCES & RESOURCES
Load comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use , Privacy Policy and Copyright Policy . The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.